Deaths from opioid use are all around us. Some may be suicidal behavior: you can almost see it coming when a heroin user is depressed and doesn’t seem to care much about herself or himself, and indulges in various risky behaviors (even injecting substances into my bloodstream seems an unusually dangerous thing to do when I try to imagine it). And the various substances we use to get high, and the highs themselves, lead to a lack of concern about survival and the future.
Many other deaths do not seem directly suicidal. Instead they are mistakes in dosage or in not anticipating the effects of combining alcohol or benzodiazepines (BZDs) with opioids, all of which reduce the basic hardwired breathing mechanism. You are still breathing when you fall asleep, but soon your reflexes are lost and the automatic breathe in- breathe out system doesn’t work. And you die in your sleep, without meaning to end your life.
Mistakes in dosage often occur in people who have not used heroin or oxycodone in a while. Perhaps they have been in a treatment program and are now relapsing. (Relapse occurs quite often when so called recovery or rehab programs do not offer approved medications such as buprenorphine/Suboxone or naltrexone as an element of long term treatment). These persons forget that they no longer have the same tolerance for very high doses of opioids that they had when they were using drugs regularly. So in relapsing, they mistakenly use the old very high dose. Which stops the breathing drive as they fall asleep. They do not mean to kill themselves.
I’ve become gradually more aware of another piece of the puzzle: why are benzodiazepines such as Xanax, Ativan, Klonopin, etc. so often used in combination with heroin or Percocet or other opioids? [In Georgia, we prescribing physicians receive notification from Georgia PMP Aware (statewide system to access my patient’s filled prescriptions of medications considered abusable) when our patient is filling prescriptions for both an opioid and a benzodiazepine, prescribed either by us or another physician.]
I have encountered a number of patients with addiction problems who are most concerned about suffering withdrawal from Klonopin or Xanax; they are less worried about their supply of opioids. Why is that?
The histories I get indicate that there is an intense fear of withdrawal symptoms in substance users, which is of course well known and accepted as one of the primary signs of addiction. (Two other accepted signs are preoccupation with anything associated with the drug, and poor judgement and decision making). Opioid users suffer from withdrawal on and off, since they cannot find regular sources, and they find that Xanax and other BZDs give a temporary but instant relief from the anxiety that occurs with substance withdrawal. Xanax also relieves the anticipatory anxiety, the worry, of running out of heroin. So they end up becoming dependent on both types of substances- opioids and benzodiazepines. Which of course increases the risks of unintended death. And creates a very complex problem for the treating physician, who must now work with two or more dependencies. The opioid use problem often responds fairly quickly to medication assisted treatment including psychosocial therapies. However, the benzodiazepine part of the treatment takes much longer since there is no medication substitute; and cutting off all benzodiazepines can lead to seizures, severe withdrawal, hospitalization, or the patient dropping out of treatment.
The bottom line is that there is often a hidden BZD aspect to opioid use disorder. Treatment takes a lot of time, persistence, acceptance of slow progress, listening to the patient. The physician must be patient. The patient learns to be patient.